Monday, July 20, 2009

New Week, New Dilemmas

I don't like being on Prednisone.

That seems to be a pretty universal sentiment, even among people who get great relief from it.

When my internist put me back on Prednisone last week, she gave me a recommended taper schedule but said I could play with it as seemed appropriate. And I did: I spent just two days at 40 mg/day before going down to 20 mg, which I correctly guessed would still be enough for me to feel benefits.

The problems with Prednisone are many. My main ones (currently) are that it makes me jittery without improving my energy levels, and it seems like it might be irritating my stomach. I don't seem to get the killer mood swings as long as I stay below 60 mg/day, but I'm definitely a bit more emotional even at smaller doses.

Since my stomach has seemed irritated, I thought maybe I'd try going down to 10 mg/day, which was the dose that Dr. T hoped I could stay on as a maintenance level.

And of course my joint pain has returned. Not as severe, perhaps, as it was before starting the Prednisone. But my experience has been that once it starts coming back, it just picks up speed until it's back full force.

So now I'm trying to decide if I should go back up to 20 mg/day, which I think is what Dr. T would tell me if she weren't in Maui on vacation. I wonder if I'd given my body longer at the 40 mg/day dose, if that would have made a longer-term difference. (It hasn't in the past, but who knows what it would do this month? Even getting any relief at 20 mg/day is relatively new.)


I hate being a medical experiment, even if I'm the one running the lab.


Demolition of the master bathroom floor is already completed! Can't wait until we've got a new floor put in there too!


SharonMV said...

Hi Aviva,

You could try going back up to 20 for a few days & then decrease more gradually down to 10. If you don't feel comfortable doing it on your own, can you call the rheumatologist for advice?

If you only have 10mg pills, you can cut them in half. I always eat something before taking prednisone.

Tom Robinson said...

Hi Aviva,

I have experience being a medical experiment with prednisone and other drugs, so I can relate to what you wrote. One thing I hate even more than being a medical experiment when I'm in charge is being one when someone else is running the lab.

I hope your experiment is successful and ends soon.

ingridsan said...

Hi Aviva,
wow! only few days before tapering it down to 20? I had to wait A MONTH before jumping to the lower dose. It usually takes me a year to finish one cycle of Prednisone... not funny.
My main problem seems to be insomnia. Really really bad one too.
Good luck.

Aviva said...

Hi Sharon! I did exactly that. I'm back at 20 mg, and will probably stay here until my PCP gets back in the office and I can talk it over with her. My rheumy is challenging to get on the phone, to say the least. Sigh. I actually faxed him a letter a couple weeks ago and hope to hear back someday, preferably before my next appointment on Oct. 1. :-/

Aviva said...

Tom: Thanks. :-) It seems to be a common experience for those of us with chronic illnesses.

Aviva said...


Sorry you have to deal with insomnia! The Prednisone can really do that to me too, especially at higher doses! I often resort to Benedryl or even Ambien to help me sleep while on Prednisone, adding yet another drug to the cocktail I'm already on.

Oh, and if it wasn't clear in my post, I was NOT following doctor orders when I tapered down so quickly on the Prednisone. The way it was prescribed, I would have been on 40 mg for 10 days, 20 mg for 10 days, tried to drop down to 10 mg and held there, but was told to go back up to 20 mg if the 10 wasn't enough to keep my symptoms at bay. The 40 mg is just high enough that I can feel the jitters and start to have sleep issues, so I was in a hurry to get as low a dose as I could benefit from. And clearly I tapered too quickly. But I'm back up at 20 mg now.

Thanks for the comments!